Do ‘Smart Drugs’ Really Work? They Made My Anxiety Worse
(Disclaimer: Modafinil is not a ‘cognitive enhancer.’ It is used to treat sleep disorders like Narcolepsy. FIT does not recommend you use any drug without proper medical prescription. This is a personal blog about the author’s experiments with what is being misused as a ‘smart’ drug and should be read as a warning.)
I first learned about a drug used as a ‘cognitive enhancer' in 2012. I read an article about Modafinil, I think in a magazine that said the author had taken it daily, and had productive work days for a few weeks. It sounded fairly normal. Nothing unusual or special.
And then I read about people who took it to work for long periods without sleep or feeling exhaustion. Then I went…Hmmm….interesting.
And finally, I read a study that said:
I’m sold. I’m in. I was set to try it. But in India, it’s hard to get Modafinil, since it’s a drug that requires a prescription……
Or so I thought…
My mother is a psychiatrist, and when I asked her if I could get a prescription and have some, she was like:
So, obviously I listened to her and didn’t have any……right?
………Do you even know me?
When Law School Gets Tough...
A few months later, I had to take 9 exams in a span of two weeks, because I’d either refused to take a few initially, and let them pile up (trust me, taxation law can do that to you)
So I went to a medical store, and casually, not trying to look too suspicious, asked the chemist for a strip of Modafinil’s generic brand version. I’d tell you India’s generic brand name for Modafinil, but I’m not going to ENDORSE its use. (And after reading what I went through, you should stay far away from it)
I think I’d slept well, but I had one in the morning, around 8 am. And I made myself a cup of black coffee. And sat down to study. I was a little distracted, as always (I was diagnosed with Attention Deficit Hyperactive Disorder as a child).
Another thing I felt was a loss of appetite. I didn’t feel nausea or any kind of aversion to food. I JUST didn’t want to eat.
I had zero hunger. None. Zip. Zilch!
But, damn was I thirsty! I was constantly thirsty. I’d drink a large glass of water. But nope. That wasn’t enough. Five or ten minutes later I’d be thirsty again.
Also Read : Looking At ‘Study Drugs’ as a Way Out? DON’T
Back on topic
My thirst was definitely heightened. But hunger was non-existent. And I was peeing. A LOT more than usual.
And I was focused. I was ridiculously focused. While normal people feel their focus amplify on this drug, for a person who has the attention span of a goldfish, it was like gold.
Trust me, having an inability to focus, while having an above average intelligence/IQ, is awful. Because you know you’re smart, but you just get so distracted so easily. The focus I felt on Modafinil was alien to me.
So, by the end of the day I was still quite focused, but I’d drank maybe 40 percent more water than I usually did and eaten perhaps 30-40 percent less food.
I gave my first exam the next day, and I think it went off fairly well. I think I scored a well-above average grade. I had another exam the next day, and little time to sleep, and a semester’s worth of studying to catch up on.
I think I slept for 3 hours, around 9 pm, woke up, popped a Modafinil, and started to study. Black coffee, some meat, dehydration, and a few hours later, I was in the zone, studying. I felt slightly dry eyes, some dehydration, but I studied.
Days 3 and 4
Now, two days into my exams, I was feeling sleepy. But I had another exam. I came back from my exam, and the thing with Modafinil is it has a 12-15 hour half life. What’s a half-life, you ask?
This meant that when I’d finish my exam and come home, I wouldn’t be able to sleep. I’d be ridiculously tired, but I wouldn’t be able to sleep, because Modafinil stays in your system for anywhere from 12-15 hours.
I’d try to sleep, but it wouldn’t happen. I’d get anxious and unable to sleep. An inability to sleep meant I’d have to be sleep deprived for the next exam, and that I’d be unable to study/stay up for it. As a result, I’d have more.
Day 4 and Day 5
By this point, I was sleeping for two-three hours a day and studying a semester’s worth of a subject in a single day.
I’d come back from the exam, unwind for a few hours, not study anything, and try to relax till I felt sleepy. And when I did feel sleepy, which was around 9 at night, I’d make sure the room was dark enough for good sleep (I can’t say “healthy sleep”, because clearly there’s nothing healthy about this pattern), and since it would be so late that if I overslept it would be bad, and I wouldn’t be able to study, I’d pop a Modafinil right before I went to bed.
Troubled Times in My Drug-Fueled Utopia
Forward a few months, I had a big interview with a top tier legal firm. The night before the interview, I was worried. And I popped a modafinil.
Biggest mistake of my life.
No prizes for guessing how my interview went. I didn’t clear it, I fudged it up on a basic question that would have taken me all of 20 seconds to look up online.
So,what were the negative effects I’d experienced?
Here are some of the drawbacks I experienced that should serve as reasons why you shouldn’t take these so called smart drugs:
- Inability to Multitask - I wouldn’t be able to multitask without becoming overly obsessed with one thing. This was especially irksome when I worked a job that required multitasking with tight deadlines.
- Anxiety - I’m already an anxious person. Modafinil only added to this, because when you’re on it, you NEED to work. You NEED to be productive. If you don’t you’ll feel tense, irritable, anxious, and WILL start berating and beating yourself up. I cannot overstate how bad the anxiety would get. This, combined with physical stressors would amplify the anxiety to a near unbearable point. One time, in the year after law school ended, I had a day where I hadn’t eaten anything all day, I’d slept very little, I hadn’t smoked(I used to smoke), I worked out A LOT on an empty stomach, and I’d had a Modafinil.
I had a full blown panic attack that day. I was at my mum’s place, when my heart started beating extremely fast, I felt like I was about to collapse, and like the world was going to end. I felt like I wanted to die, and I was panicking without understanding why. There was no emotional reason to panic. I collapsed, and my mother had to give me anti-anxiety medication to calm me down.
- Obsessive Behaviour – It made me obsess. If I was writing, I’d write with too much attention to detail, and I’d often get lost in my work. I’d also keep trying to OPTIMISE and do the most perfect version of what I was doing. While this sounds good, it can often lead to repetition, and repetition, and repetition, and repetition.
- Zero Patience – I would have VERY little patience for anything that I felt wasn’t related to the task at hand. Friends, family, small talk, music, entertainment, all these would be negated to the exclusion of doing what I set my mind to. If someone called me when I was on the drug, I’d be itching to get off the call with them as soon as possible, so I could return to what I was doing, even if the task I was doing was absolutely pointless.
- Physical Symptoms – I felt a definite increased heart rate, and the fact that I’d have modafinil, often, with black coffee, just added to the existing anxiety and raised heart rate. Also, the physical sensations where hot was too hot and cold was too cold, were definitely felt after a few days.
- Lowered Immunity – Maybe this was an effect of not sleeping, but I’d often fall ill or be more susceptible to falling sick, if I’d been on a few days of taking modafinil regularly. I felt like I was falling ill more often.
So, that said, I’d never endorse this for anyone else. Always consult a doctor, because CLEARLY I’m no medical professional. And be responsible with your health. Because you literally only have yourself to blame if anything goes wrong.
(With inputs from the National Center for Biotechnology Information)
(Vishnu Gopinath is a journalist with The Quint. He tweets at @VishnuSaysWhat. This blog is based on his personal experiences with the drug. FIT recommends you to consult your doctor before taking any medicine)